Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Suffer from severe intractable migraine and taking morphine injections. Tried other treatments. Weight gain. Could I ask a doctor?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1998
Answered : 4917 Questions
I suffer from severe intractable migraine it is so severe I am currently having up to 6 30m morphine injections per day this is making the pain bearable and after 12 surgeries including nerve abulations and nuero stimulator implants pain relief is all I am currently left with to manage them I have tried every other known migraine treatment from botox injections to epileptic medications and of course all of the migraine preventors as well as many alternative therapies like acupuncture etc, I have come to terms with the fact that pain management may be as good as it gets in terms of dealing with my migraines and the morphine injections are the best so far. I do not have any reaction to the injections other than a varying decrease in my pain level however I do not become at all drowsy or have any euphoric reaction to the injections so I am able to carry on with life as much as my pain level allows as the morphine does not effect any of my abilities however since starting the injections I have gained nearly 20kg my doctor says it is because the morphine puts my metabolism into a passive state I do not eat more than one small meal a day as the pain reduces my appetite considerably however I continue to gain weight is there anything I can do about this I know that it may seem a trivial question however after spending a 6 month stint in hospital under the care of a nuerologist and pain management specialist and have tried every possible preventive medication and surgery available with no result and am now at the end of that journey with nothing but the ability to control my pain to a level where atleast half of the time I am able to function at a low to medium level the weight gain is effecting my moods and self esteem and I feel that it is one more thing that is making it very difficult to gain any real resemblance of my pre migraine life back I did suffer anorexia and bulimia in my early twenties I am now 38 years old and at that time my lowest weight got down to 42kg I am concerned because thoughts of just not eating so I can take back some control over my body the only way I know how to now have been getting stronger can you help
Posted Wed, 6 Nov 2013 in Headache and Migraines
Answered by Dr. Vaibhav Gandhi 13 hours later
Brief Answer:
You need combined modalities

Detailed Answer:

I have studied your case.

You have done almost all therapies for migraine, but still I will advise some protocols and some newer skills.
Pain in migraine becomes severe and aggravated by triggering factors like irritant smell, travelling.
Medications for migraine like sumatriptans/rizatriptan, calcium channel blockers, analgesic like ketorolac
can be started consulting your doctor. For nausea you can take anti emetic like ondansetran.
Lifestyle Modifications will help to reduce headache episodes
- Proper nutrition
- Regular physical activity
- Adequate sleep
- Stress reduction strategies; keep your self busy in creative activities.
• Identify and avoid triggers (e.g., tobacco smoke, strong odours, or sprays).
• Address workplace ergonomics. (Attention to workplace ergonomics and instruction in self-care of neck tension can have a dramatic effect on headache frequency.)

Many of my patients have found good relief with SKY [ XXXXXXX XXXXXXX yoga] so you can also start as adjuvant treatment with your medication.

Weight gain due to morphine will reduce as you will reduce dose of it.
You may need to add exercises protocol for weight maintenance.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor